Alert archive / Kansas / Wind Advisories in 2011

Wind Advisory 19, NWS Topeka, KS

November 4, 20119 counties in Kansas

NWS Topeka, KS issued this wind advisory at Nov 4, 2011, 3:17 PM CDT for 9 counties in Kansas. It took effect at Nov 5, 2011, 11:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 4, 2011, 3:17 PM CDT (20:17 UTC)
In effect from
Nov 5, 2011, 11:00 AM CDT
Expired
Nov 5, 2011, 7:00 PM CDT
In force
8 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Morris County, KS, Ottawa County, KS, Republic County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

256 
WWUS73 KTOP 042017
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
317 PM CDT FRI NOV 4 2011


KSZ008-009-020>022-034>037-050430-
/O.NEW.KTOP.WI.Y.0019.111105T1600Z-111106T0000Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY-
MORRIS-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN...
ABILENE...JUNCTION CITY
317 PM CDT FRI NOV 4 2011

...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM TO 7 PM CDT SATURDAY. 

* TIMING...WINDS WILL STEADILY INCREASE AFTER SUNRISE SATURDAY
  WITH THE STRONGEST WINDS OCCURRING FROM LATE MORNING THROUGH THE
  AFTERNOON HOURS. WINDS WILL GRADUALLY DECREASE BY SUNSET.

* WINDS...SOUTH WINDS NEAR 30 MPH WITH GUSTS OF 40 TO 45 MPH.

* IMPACTS...DRIVING HIGH PROFILE VEHICLES COULD BE DIFFICULT ON
  EAST TO WEST ORIENTED ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
4 follow-up statements
440 
WWUS73 KTOP 050304
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1004 PM CDT FRI NOV 4 2011

KSZ008-009-020>022-034>037-051115-
/O.CON.KTOP.WI.Y.0019.111105T1600Z-111106T0000Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY-
MORRIS-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN...
ABILENE...JUNCTION CITY
1004 PM CDT FRI NOV 4 2011

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 7 PM CDT
SATURDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 7 PM CDT
SATURDAY. 

* TIMING...WINDS WILL STEADILY INCREASE AFTER SUNRISE SATURDAY 
  WITH THE STRONGEST WINDS OCCURRING FROM LATE MORNING THROUGH 
  THE AFTERNOON HOURS. WINDS WILL GRADUALLY DECREASE BY SUNSET. 

* WINDS...SOUTH WINDS NEAR 30 MPH WITH GUSTS OF 40 TO 45 MPH.

* IMPACTS...DRIVING HIGH PROFILE VEHICLES COULD BE DIFFICULT ON 
  EAST TO WEST ORIENTED ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
666 
WWUS73 KTOP 051121
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
621 AM CDT SAT NOV 5 2011

KSZ008-009-020>022-034>037-051930-
/O.CON.KTOP.WI.Y.0019.111105T1600Z-111106T0000Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY-
MORRIS-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN...
ABILENE...JUNCTION CITY
621 AM CDT SAT NOV 5 2011

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM
CDT THIS EVENING. 

* TIMING...WINDS WILL STEADILY INCREASE AFTER SUNRISE WITH THE
  STRONGEST WINDS OCCURRING FROM LATE MORNING THROUGH THE
  AFTERNOON HOURS. WINDS WILL GRADUALLY DECREASE BY SUNSET.

* WINDS...SOUTH WINDS NEAR 30 MPH WITH GUSTS OF 40 TO 45 MPH.

* IMPACTS...DRIVING HIGH PROFILE VEHICLES COULD BE DIFFICULT ON 
  EAST TO WEST ORIENTED ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
306 
WWUS73 KTOP 051738 AAA
NPWTOP

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
1238 PM CDT SAT NOV 5 2011

KSZ008-009-020>022-034>037-060000-
/O.CON.KTOP.WI.Y.0019.000000T0000Z-111106T0000Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY-
MORRIS-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN...
ABILENE...JUNCTION CITY
1238 PM CDT SAT NOV 5 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TIMING...WIND SPEEDS WILL STEADILY INCREASE THROUGH MID
  AFTERNOON...THEN GRADUALLY DECREASE AGAIN TOWARDS SUNSET...BUT
  SHOULD STILL REMAIN GUSTY.

* WINDS...SUSTAINED SOUTH WINDS NEAR 30 MPH WITH GUSTS OF 40 TO 45 MPH.

* IMPACTS...DRIVING HIGH PROFILE VEHICLES COULD BE DIFFICULT ON 
  EAST TO WEST ORIENTED ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
495 
WWUS73 KTOP 052341
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
641 PM CDT SAT NOV 5 2011

KSZ008-009-020>022-034>037-060045-
/O.EXP.KTOP.WI.Y.0019.000000T0000Z-111106T0000Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY-
MORRIS-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN...
ABILENE...JUNCTION CITY
641 PM CDT SAT NOV 5 2011

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. 

GUSTY SOUTH TO SOUTHEAST WINDS ARE EXPECTED THROUGH THE
NIGHT...BUT SPEEDS WILL BE WEAKER THAN THIS AFTERNOON.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Nov 4, 12:26 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Nov 4, 12:26 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
1226 PM CDT FRI NOV 4 2011

...UPDATE TO AVIATION...

.DISCUSSION...

WINDS ACROSS EASTERN KANSAS ARE CALM FOR MANY OF THE SITES AS AN
AXIS OF SURFACE HIGH PRESSURE SLOWLY SLIDES EASTWARD. EXPECT
WARMER TEMPERATURES OUT WEST TO SLOWLY MOVE EASTWARD INTO FRIDAY.
UPPER TROF MOVING ONSHORE THE WEST COAST IS PROGGED TO BE OVER THE
NORTH CENTRAL PLAINS BY LATE WEEKEND.

ONLY A FEW CLOUDS COUPLED WITH INCREASING WAA AND GOOD MIXING FROM
SOUTHERLY SURFACE WINDS SHOULD GET TEMPERATURES BACK INTO THE
UPPER 50S TO LOWER 60S ACROSS THE AREA TODAY. STRENGTHENING
PRESSURE GRADIENT AND SYSTEM CLIPPING KS TO THE NORTH SHOULD BRING
A DRY WINDY DAY ON SATURDAY AS WELL AS TEMPERATURES IN THE LOWER
60S NORTH CENTRAL TO THE LOWER 70S ACROSS THE EAST CENTRAL. SEE
FIRE WEATHER SECTION BELOW FOR FIRE CONCERNS. THE FRONT THAT
PASSES THROUGH OVERNIGHT APPEARS AT THIS TIME TO LACK ENOUGH
MOISTURE AND INSTABILITY TO GET STORMS GOING...AND WILL LEAVE DRY
ATTM WITH A NOTE TO FUTURE FORECASTERS TO WATCH OUT FOR FAR
SOUTHEASTERN COUNTIES. HIGHS SATURDAY ARE BACK DOWN TOWARD THE
UPPER 50S TO NEAR 60 BY SUNDAY.

WARM FRONT TIGHTENS AND STRENGTHENS ACROSS THE SOUTH CENTRAL
PLAINS...WHILE THE NEXT UPPER TROF MOVES IN THROUGH THE DAY ON
MONDAY. LIFT OVER THE FRONTAL BOUNDARY INTO THE COOLER AIR SHOULD
BRING A CHANCE FOR MORNING SHOWERS...FOLLOWED BY SOME CHANCES FOR
RAIN OR THUNDER AS WARM FRONT SURGES BACK NORTHWARD. ECMWF COMING
IN TOO WARM FOR SNOW ACROSS THE NE COUNTIES BUT WILL KEEP SOME
MENTION WITH GFS STILL BRINGING THE 0C 850MB LINE FURTHER SOUTH.
HOPING WE DONT PICK UP THE DRY SLOT ON TUESDAY ADVERTISED BY THE
ECMWF. WRAP AROUND PRECIPITATION ENDS WEDNESDAY AFTERNOON WEST TO
EAST ACROSS THE AREA.

&&

.AVIATION...

VFR CONDITIONS WILL PERSIST THROUGH THE TERMINAL FCST PERIOD.
SOUTH WINDS GENERALLY 8-12 KTS (GUSTS TO NEAR 20KTS AT KMHK TIL
00Z)...WILL BE THE RULE UNTIL INCREASING PRESSURE GRADIENT RESULTS
IN INCREASING SOUTH WINDS TO 15 TO 25KTS AFT 14Z/05.

&&

.FIRE WEATHER...
FIRE CONCERNS INCREASE INTO SATURDAY AS STRONG SURFACE WINDS WILL
BRING SUSTAINED WINDS NEAR 25 MPH. DROPPED DEWPOINTS TO BETWEEN
GUIDANCE AND A DRY ADIABATIC MIX TO THE MID LEVELS...AND STILL REMAIN
ABOVE RED FLAG RH CRITERIA. WILL PASS ON TO FUTURE SHIFTS TO
WATCH...BUT SAFE TO SAY THAT SATURDAY WILL LIKELY BRING VERY HIGH
FIRE DANGER AND SOME CONCERNS ABOUT FIRE WEATHER.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Nov 4, 4:39 AM CDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
439 AM CDT FRI NOV 4 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-050945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
439 AM CDT FRI NOV 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME..

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

VERY HIGH FIRE DANGER WILL BE POSSIBLE ACROSS THE AREA ON
SATURDAY.

THERE WILL BE A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT THROUGH
MONDAY AFTERNOON...MAINLY ALONG AND SOUTH OF INTERSTATE 70.
THUNDERSTORMS ARE ALSO POSSIBLE ACROSS THE FORECAST AREA ON
TUESDAY. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Wind Advisories in Kansas, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.